Florida, 2005

Heavy Rain in Florida, August 9, 2005

August 9, 2005 · NWS JAX · 1 event in 1 county or zone

Spotter reported urban flooding in the Riverside area of Jacksonville, near Stockton and Goowin Roads. The water level was half way up the height of car wheels.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Spotter reported urban flooding in the Riverside area of Jacksonville, near Stockton and Goowin Roads. The water level was half way up the height of car wheels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 1:34 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 1:34 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT TUE AUG 9 2005

...ACTIVE SEA BREEZE PATTERN TO CONTINUE THROUGH WEDNESDAY...

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SFC TO 500 MB LOW PRESSURE SYSTEM OVER ERN AL/WRN GA IS SLOWLY
DRIFTING OFF TO THE NE...FINALLY CATCHING UP WITH THE MODEL FORECAST
AS IT IS EXPECTED TO SHEAR OUT OVER THE NEXT COUPLE OF DAYS. RUC
ANALYSIS SHOWS SFC TO 500 MB MEAN FLOW HAS SHIFTED FROM SOUTHERLY
THIS MORNING TO SOUTHWESTERLY THIS AFTERNOON AND HAS PUSHED EARLY
CONVECTION RIGHT UP AGAINST EAST COAST SEA BREEZE WHICH IS
STATIONARY ALONG THE I-95 CORRIDOR. EXPECT MORE CONVECTION TO FIRE
ALONG THE WEST COAST SBRZ LATER THIS AFTERNOON AND PUSH INTO THE
I-95 CORRIDOR DURING THE EVENING HOURS WITH ENOUGH SWLY FLOW ALOFT
TO PUSH CONVECTION INTO THE NEARSHORE COASTAL WATERS BEFORE ENDING
LATER THIS EVENING. ON WED...TROFINESS TO THE NW OF THE AREA
CONTINUES TO SHEAR OUT WHILE MID LEVEL RIDGING OVER THE FL PENINSULA
PUTS FORECAST AREA IN STRONGER WSWLY SFC TO 500 MB MEAN FLOW OF
10-15 KTS WHICH WILL ENHANCE THE WEST COAST SBRZ AS IT PUSHES RIGHT
INTO A STATIONARY EAST COAST SBRZ ALONG THE I-95 CORRIDOR AND THEN
ALLOWS STORMS TO PUSH INTO THE COASTAL WATERS THRU THE EVENING
HOURS. ON THU...ANOTHER SIMILAR SITUATION TO WED...EXCEPT THAT THE
MEAN WSWLY FLOW WILL WEAKEN TO ABT 10 KNOTS AND RIDGING ALOFT OVER
THE FLORIDA PENINSULA WILL ALLOW FOR SUBSIDENCE AND DRY AIR ALOFT TO
DEVELOP AND REDUCE POPS SLIGHTLY OVER INLAND NE FL...AS LESS ACTIVE
WEST COAST SBRZ WILL TRACK EAST INTO THE ATLC SBRZ WHICH SHOULD
STALL ONCE AGAIN ALONG THE I-95 CORRIDOR THUS AFTERNOON.
SUBSIDENCE/RIDGING ALOFT THU NIGHT SHOULD ALLOW CONVECTION TO END A
LITTLE BIT EARLIER THAN PREVIOUS DAYS. MAX TEMPS WILL REMAIN AROUND
90 DEGREES ON WED AND CLIMB INTO THE LOWER 90S ON THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY...
SFC TO 500 MB RIDGE AXIS SOUTH OF THE FORECAST AREA ON FRIDAY WILL
SLOWLY SHIFT NORTHWARD OVER THE WEEKEND AND WILL END UP OVER OR JUST
NORTH OF THE FORECAST AREA BY EARLY NEXT WEEK. SFC TO 500 MB MEAN
FLOW OUT OF THE SW WILL BACK TO THE SOUTH OVER THE WEEKEND AND SELY
BY EARLY NEXT WEEK. RIDGING BUILDING IN ALOFT AND SOME MID/UPPER
LEVEL DRY AIR WILL SLOWLY BRING LIKELY POPS IN THE SHORT TERM PERIOD
DOWN INTO MORE CLIMO TYPE LEVELS OF 30-40% OVER THE WEEKEND. LESS
COVERAGE OF STORMS WILL ALLOW MAX TEMPS TO BOOST INTO THE LOWER/MID
90S EACH DAY.

&&

.MARINE...MODELS CONTINUE TO ADVERTISE WIND SPEEDS 5 KNOTS OVER WHAT
CURRENT OBS SHOW. WILL GENERALLY MAINTAIN 10 KNOT FLOW FOR THE NEXT
36 HOURS WITH A SLIGHT INCREASE THEREAFTER. SOUTHERLY FLOW WILL BE
ALTERED BY SEABREEZE CIRCULATION OVER THE NEARSHORE EACH AFTERNOON.
NO HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  88  72  93 /  70  60  50  50
SSI  75  88  75  91 /  50  60  50  50
JAX  73  91  73  93 /  70  60  50  50
SGJ  75  89  75  90 /  50  60  50  50
GNV  72  91  72  92 /  60  60  50  40
OCF  74  91  73  92 /  60  50  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...HESS
MARINE/FIRE WX...DEESE
Hazardous weather outlook, Aug 9, 10:33 AM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1133 AM EDT TUE AUG 9 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1133 AM EDT TUE AUG 9 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE REMAINDER OF THE
FORECAST AREA THIS AFTERNOON AS THE SEABREEZES PROGRESS INLAND AND
MERGE NEAR HIGHWAY 301. STORM MOTION WILL BE NORTHEAST AROUND 10 TO
15 MPH. PERIODS OF HEAVY RAINFALL...EXCESSIVE LIGHTNING AND WIND
GUSTS TO 40 MPH WILL BE THE MAIN CONCERNS FROM THE STRONGER STORMS.
STORMS WILL DECREASE IN COVERAGE AFTER SUNSET.

AREAS OF FOG ARE EXPECTED AGAIN TONIGHT.

THE ST. MARYS RIVER NEAR MACCLENNY IS IN MINOR FLOOD...WHILE THE
SANTA FE RIVER AT THREE RIVER ESTATES IS EXPECTED TO REACH MINOR
FLOOD CONDITIONS ON WEDNESDAY. PLEASE REFER TO THE LATEST RIVER
FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY. LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/HESS

In the hours before

Special weather statement, Aug 9, 2:04 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
304 PM EDT TUE AUG 9 2005

FLZ040-091945-
MARION-
304 PM EDT TUE AUG 9 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT...

AT 304 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF LYNNE...
MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND BURBANK...LYNNE AND JUNIPER SPRINGS THROUGH 345
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 30 TO
40 MPH CAN BE EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Aug 9, 3:38 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT TUE AUG 9 2005

FLZ032-092130-
CLAY-
438 PM EDT TUE AUG 9 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF MIDDLEBURG...OR ABOUT
17 MILES SOUTHWEST OF ORANGE PARK...MOVING NORTHEAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PENNEY
FARMS...MIDDLEBURG...ASBURY LAKE AND DOCTORS INLET THROUGH 530 PM
EDT.  HEAVY RAINFALL AND GUSTY WINDS TO 35 MPH WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Aug 9, 3:42 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT TUE AUG 9 2005

FLZ038-092130-
FLAGLER-
442 PM EDT TUE AUG 9 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES SOUTHWEST OF BUNNELL...OR ABOUT
8 MILES NORTHEAST OF PIERSON...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ESPANOLA AND BUNNELL
THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS UP TO 50 MPH MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Aug 9, 4:38 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
538 PM EDT TUE AUG 9 2005

FLZ025-033-092230-
DUVAL-ST. JOHNS-
538 PM EDT TUE AUG 9 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS AND
DUVAL COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
JACKSONVILLE HEIGHTS TO 6 MILES SOUTHWEST OF DUPONT CENTER...OR ALONG
A LINE EXTENDING FROM 8 MILES NORTHWEST OF ORANGE PARK TO 8 MILES
SOUTHWEST OF CRESCENT BEACH...MOVING NORTHEAST AT 5 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SPUDS...PICOLATA...JACKSONVILLE HEIGHTS...ELKTON....SWITZERLAND
...BAKERSVILLE...FRUIT COVE AND MANDARIN THROUGH 630 PM EDT.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Aug 9, 5:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
613 PM EDT TUE AUG 9 2005

GAZ151-152-164-092300-
BRANTLEY-CHARLTON-PIERCE-
613 PM EDT TUE AUG 9 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON...
BRANTLEY AND PIERCE COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 700
PM EDT...

AT 613 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF RACE POND...OR ABOUT 9
MILES NORTHWEST OF FOLKSTON...MOVING NORTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RACE POND...WINOKUR...
HOBOKEN...HICKOX...WAYNESVILLE...RAYBON...NAHUNTA AND ATKINSON
THROUGH 700 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Duval

When
August 9, 5:50 PM EST
Where
Duval County, Jacksonville
Reported by
TRAINED SPOTTER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470835.